Alert archive / Washington / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 4, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jun 11, 2008, 8:15 PM PDT for Spokane County, Whitman County, Washington. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2008, 8:15 PM PDT (03:15 UTC)
- Expired
- Jun 11, 2008, 9:00 PM PDT
- In force
- 45 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
Counties Spokane County, WA, Whitman County, WA
The radar
The Spokane radar (KOTX), 33 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 8:25 PM PDT | HAIL 0.75 | 10 S Spokane, WA | REPORTED FROM SOUTH HILL. |
| Jun 11, 8:25 PM PDT | HAIL 0.88 | 9 S Spokane, WA | NICKEL SIZE HAIL ON 28TH AND FREYA ON SOUTH HILL. |
| Jun 11, 8:25 PM PDT | HAIL 1 | 9 E Spokane, WA | QUARTER SIZE HAIL...WIND GUSTS 30-40 KT. HAIL COVERED THE GROUND. |
| Jun 11, 8:30 PM PDT | HAIL 0.75 | 3 Se Spokane, WA | HAIL ESTIMATED TO BE LARGE MARBLE TO PENNY SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 3.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KOTX 120318 SVROTX WAC063-075-120400- /O.NEW.KOTX.SV.W.0004.080612T0315Z-080612T0400Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 815 PM PDT WED JUN 11 2008 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SPOKANE COUNTY IN EASTERN WASHINGTON... THIS INCLUDES THE CITY OF SPOKANE... NORTH CENTRAL WHITMAN COUNTY IN EASTERN WASHINGTON... * UNTIL 900 PM PDT * AT 814 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR DISHMAN...OR NEAR SPOKANE...AND MOVING SOUTH AT 25 MPH. WIND GUSTS OF 30 TO 40 MPH ARE ALSO POSSIBLE. * THE SEVERE THUNDERSTORM WILL BE NEAR... SPANGLE BY 845 PM PDT... 9 MILES NORTHWEST OF ROSALIA BY 900 PM PDT... HAIL UP TO SIZW OF GOLF BALLS HAS BEEN REPORTED NEAR MT. SPOKANE AND MEAD WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4721 11733 4728 11768 4775 11742 4770 11716 TIME...MOT...LOC 0315Z 017DEG 23KT 4763 11733 $$ FX
3 follow-up statements
000
WWUS56 KOTX 120334
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
831 PM PDT WED JUN 11 2008
WAC063-075-120400-
/O.CON.KOTX.SV.W.0004.000000T0000Z-080612T0400Z/
WHITMAN WA-SPOKANE WA-
831 PM PDT WED JUN 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM PDT
FOR CENTRAL SPOKANE AND NORTH CENTRAL WHITMAN COUNTIES...
SINCE 820 PM PDT...TRAINED WEATHER SPOTTERS HAVE REPORTED NUMEROUS
ACCOUNTS OF PENNY TO QUARTER SIZED HAIL. THERE HAVE ALSO BEEN
SEVERAL REPORTS OF WIND GUSTS TO 40-45 MPH.
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF VALLEYFORD...OR 7
MILES SOUTHEAST OF SPOKANE...MOVING SOUTH AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SPANGLE BY 850 PM PDT...
6 MILES NORTH OF PLAZA BY 855 PM PDT...
HAIL BALLS UP TO THE SIZE OF PENNIES ARE STILL POSSIBLE. IF YOU ARE
IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.
LAT...LON 4728 11768 4767 11746 4762 11719 4760 11719
4755 11722 4752 11722 4745 11724 4745 11725
4744 11725 4721 11733
TIME...MOT...LOC 0331Z 016DEG 21KT 4756 11735
$$
FX000
WWUS56 KOTX 120347
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
846 PM PDT WED JUN 11 2008
WAC075-120356-
/O.CAN.KOTX.SV.W.0004.000000T0000Z-080612T0400Z/
WHITMAN WA-
846 PM PDT WED JUN 11 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WHITMAN COUNTY
IS CANCELLED...
LAT...LON 4762 11719 4758 11720 4751 11723 4748 11723
4741 11726 4738 11727 4736 11740 4757 11746
4764 11727
TIME...MOT...LOC 0346Z 341DEG 14KT 4752 11729
$$
WAC063-120400-
/O.CON.KOTX.SV.W.0004.000000T0000Z-080612T0400Z/
SPOKANE WA-
846 PM PDT WED JUN 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM PDT
FOR CENTRAL SPOKANE COUNTY...
AT 844 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR VALLEYFORD...OR 11 MILES SOUTHEAST OF
SPOKANE...MOVING SOUTH AT 16 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES NORTHEAST OF SPANGLE BY 900 PM PDT...
EARLIER NUMEROUS HAIL REPORTS WERE RECEIVED WITH SIZES RANGING FROM
PENNIES TO GOLF BALLS IN AND AROUND THE SPOKANE AREA. THE STORM WAS
BEGINNING TO WEAKEN BUT STILL COULD PRODUCE A FEW LARGE HAIL BALLS.
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY.
LAT...LON 4762 11719 4758 11720 4751 11723 4748 11723
4741 11726 4738 11727 4736 11740 4757 11746
4764 11727
TIME...MOT...LOC 0346Z 341DEG 14KT 4752 11729
$$
FX000
WWUS56 KOTX 120357
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
856 PM PDT WED JUN 11 2008
WAC063-120406-
/O.EXP.KOTX.SV.W.0004.000000T0000Z-080612T0400Z/
SPOKANE WA-
856 PM PDT WED JUN 11 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SPOKANE COUNTY WILL
EXPIRE AT 900 PM PDT...
THE STORM...CURRENTLY BETWEEN THE TOWNS OF MICA AND SPANGLE...HAS
WEAKENED BELOW SEVERE LEVELS. HEAVY RAINS AND OCCASIONAL CLOUD TO
GROUND LIGHTNING STRIKES ARE STILL POSSIBLE THROUGH 930 PM IN THIS
AREA.
LAT...LON 4762 11719 4758 11720 4751 11723 4748 11723
4741 11726 4738 11727 4736 11740 4757 11746
4764 11727
TIME...MOT...LOC 0356Z 331DEG 17KT 4750 11726
$$
FXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:43 PM PDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jun 11, 4:43 PM PDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 443 PM PDT WED JUN 11 2008 .SYNOPSIS... RAIN SHOWERS WILL LINGER OVER PORTIONS OF EASTERN WASHINGTON AND NORTHERN IDAHO THIS AFTERNOON AND THIS EVENING AS A COLD UPPER LEVEL LOW PULLS OUT OF THE REGION. WARMER...MORE SEASONAL CONDITIONS WILL DEVELOP TOMORROW AND CONTINUE THROUGH THE WEEKEND. && .DISCUSSION... .THIS EVENING...THE SLOW MOVING UPPER LOW OVER CENTRAL MONTANA WILL BRING ONE MORE ROUND OF MODERATE PRECIPITATION TO THE IDAHO PANHANDLE THIS EVENING. WATER VAPOR IMAGERY AS OF 21Z...SHOWS A DARKENING ON THE WATER VAPOR IMAGERY OVER SOUTHERN ALBERTA THAT IS MOVING TO THE EAST. THIS IS AN AXIS OF VORTICITY PIVOTING COUNTERCLOCKWISE ATOP OF THE UPPER LOW...AND SHOULD ENHANCE THE SHOWERS OVER THE IDAHO PANHANDLE THIS EVENING. THE EFFECTS OF THIS VORTICITY AXIS WILL BE FELT LESS OVER EASTERN WASHINGTON...SINCE THE PARENT UPPER LOW OVER CENTRAL MONTANA IS DRIFTING SOUTHEAST...PULLING THE BULK OF THE UPPER DYNAMICS AWAY FROM THE REGION. ASIDE FROM SOME EARLY EVENING INSTABILITY SHOWERS...AND PERHAPS AN ISOLATED THUNDERSTORM...THE REST OF THE NIGHT SHOULD BE DRY OVER EASTERN WASHINGTON. THE BEST CHANCE FOR MEASURABLE PRECIPITATION LATE THIS AFTERNOON INTO EARLY THIS EVENING WILL BE EAST OF A LINE FROM REPUBLIC TO DAVENPORT TO POMEROY. AS FOR THE POTENTIAL FOR LATE AFTERNOON/EARLY EVENING THUNDERSTORMS...EXPECT ONLY ISOLATED THUNDER EMBEDDED IN THE SHOWERS. LOOK FOR THE BEST POTENTIAL ALONG THE CANADIAN BORDER...NORTH OF COLVILLE AS OF 21Z...THE VALLEYS NORTH OF SPOKANE WERE THE MOST UNSTABLE...WITH SURFACE TEMPERATURES IN THE LOWER 60S AND DEWPOINTS IN THE LOW 40S. IF THUNDER DEVELOPS...MID LEVEL STEERING FLOW WILL BRING STORMS ALMOST DUE SOUTH. THE SPOKANE AREA MAY BE TOO STABLE TO SUPPORT APPROACHING THUNDERSTORMS SINCE LIGHT RAIN HAS KEPT TEMPERATURES IN THE MID TO UPPER 50S THIS AFTERNOON. MOST OF THE UPPER BASIN IS LIKELY TOO DRY FOR THUNDER...WITH DEWPOINTS IN THE 30S. /GKOCH THURSDAY THROUGH FRIDAY NIGHT...THE COLD UPPER LEVEL LOW FINALLY RETREATS EAST OF THE REGION THURSDAY AND A SHORT WAVE RIDGE BUILDS OVER THE INLAND NORTHWEST. THE FORECAST AREA WILL TRANSITION TO DRIER NORTHWEST FLOW ALOFT. WHILE MUCH OF EASTERN WASHINGTON WILL DRY OUT...THE PANHANDLE OF IDAHO WILL BENEFIT FROM LINGERING LOW LEVEL MOISTURE AND FAVORABLE UPSLOPE FLOW SO A CHANCE OF SHOWERS WILL REMAIN IN THE FORECAST ON THURSDAY. THERE IS SOME MODEST INSTABILITY ACROSS THE NORTHERN PANHANDLE FOR THE AFTERNOON AND EVENING HOURS BUT THUNDER POTENTIAL IS MARGINAL AT BEST SO NO MENTION OF THUNDER IN THE WEATHER GRIDS THIS PERIOD. ON FRIDAY SHORTWAVE ENERGY SCOOTS ACROSS OUR NORTHERN TIER BUT NOT MUCH MOISTURE ASSOCIATED WITH THIS FEATURE. PRECIP LIMITED TO JUST A SLIGHT CHANCE ACROSS THE CASCADES EARLY FRIDAY THEN FOR THE NORTHERN IDAHO MOUNTAINS FRIDAY AFTERNOON. ONCE THIS IMPULSE MOVES EAST...A SHORTWAVE RIDGE BUILDS AGAIN TO START THE WEEKEND. TEMPERATURES WILL CONTINUE ON AN UPWARD TREND WITH READINGS NEAR SEASONAL NORMALS ON THURSDAY AND SLIGHTLY WARMER ON FRIDAY. /KELCH SATURDAY THROUGH WEDNESDAY...MODELS IN PRETTY GOOD AGREEMENT THROUGH THE EXTENDED PERIOD. A WEAK RIDGE WILL BUILD OVER THE INLAND NORTHWEST SATURDAY THROUGH MONDAY. MAX TEMPERATURES WILL BE SLIGHTLY ABOVE AVERAGE...WITH MIN TEMPS RIGHT AT AVERAGE FOR THIS TIME OF THE YEAR. MODELS SHOWING QUITE A BIT OF DRYING IN THE ATMOSPHERE AND HAVE THEREFORE LOWERED SKY COVER. THERE WAS SOME SLIGHT CHANCE OF PRECIP IN THE MOUNTAINS...BUT GIVEN LACK OF MOISTURE TOOK OUT SHOWERS FOR MONDAY. MODELS AGREE ON AN UPPER LEVEL CLOSED LOW APPROACHING THE PAC NW TUES/WED. MODELS DISAGREE ON TIMING OF LOW MOVING THROUGH. DID NOT MAKE ANY CHANGES TO THE TUE/WED TIME PERIOD. KEPT SLIGHT CHANCE OF SHOWERS TUE WITH A CHANCE ON WED. TEMPERATURES LOWER BACK DOWN TO 5-10 DEGREES BELOW AVERAGE BY WEDNESDAY WITH THE TROUGH OVERHEAD. /NISBET && .AVIATION... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH 3Z ACROSS EXTREME EASTERN WA AND NORTH ID. WINDS WILL CONTINUE THROUGH THE EVENING HOURS AND REMAIN SLIGHTLY ELEVATED OVERNIGHT. WINDS WILL INCREASE AGAIN TOMORROW...THOUGH NOT AS STRONG AS TODAY. && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 44 71 51 75 49 75 / 30 10 10 0 0 0 COEUR DALENE 44 68 49 73 46 74 / 40 20 10 0 0 0 PULLMAN 43 66 49 73 46 73 / 30 10 10 0 0 0 LEWISTON 50 74 54 80 54 80 / 30 10 0 0 0 0 COLVILLE 45 75 46 75 45 78 / 30 10 10 10 10 0 SANDPOINT 44 67 46 70 46 72 / 60 20 10 10 10 0 KELLOGG 44 60 47 67 46 71 / 70 40 20 10 10 10 MOSES LAKE 49 80 53 83 51 83 / 10 0 0 0 0 0 WENATCHEE 53 79 58 80 56 81 / 0 0 0 0 0 0 OMAK 49 78 51 80 50 80 / 10 0 0 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
Hazardous weather outlook, Jun 11, 11:18 AM PDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 1118 AM PDT WED JUN 11 2008 IDZ001>004-026-027-WAZ031>038-041>044-121830- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 1118 AM PDT WED JUN 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 11, 6:18 PM PDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
618 PM PDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 7 NNW OLDTOWN 48.28N 117.09W
06/11/2008 E0.88 INCH PEND OREILLE WA PUBLIC
REPORT FROM THE SKOOKUM CHINOOK CAMPGROUNDS AT MARSHALL
LAKE REPORTED MARBLE TO NICKLE SIZE HAIL.
&&
SBODNARThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 5:40 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille | 50 min |
| Jun 11, 7:26 PM PDT | Severe Thunderstorm Warning | OTX | Spokane | 49 min |
| Jun 11, 8:15 PM PDT | Areal Flood Advisory | OTX | Spokane | 3 hr |
| Jun 11, 8:40 PM PDT | Areal Flood Warning | OTX | Spokane | 3 hr |
Nearby
Severe Thunderstorm Warnings in Washington, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.